Texas, 2009

Tornado and Flash Flooding in Texas, July 28, 2009

July 28, 2009 · NWS SHV · 14 events in 5 counties and zones

A mesoscale convective complex formed across southeast Oklahoma, southwest Arkansas and northeast Texas during the predawn hours of July 28th and spread southeast towards the Interstate 20 corridor of northeast Texas into northwest Louisiana during the day. The result was a few reports of wind damage and even a tornado across the region but the main result was excessive heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$920,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective complex formed across southeast Oklahoma, southwest Arkansas and northeast Texas during the predawn hours of July 28th and spread southeast towards the Interstate 20 corridor of northeast Texas into northwest Louisiana during the day. The result was a few reports of wind damage and even a tornado across the region but the main result was excessive heavy rainfall. This rainfall resulted in numerous flooding reports across the region with several high water rescues reported and water into some homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 28, 3:19 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 3:19 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
419 AM CDT TUE JUL 28 2009

.DISCUSSION...

A FLOOD WATCH CONTINUES THROUGH THE DAY FOR THE I20 CORRIDOR AND
NORTHWARD...AS MORE HEAVY RAINFALL IS EXPECTED ACROSS THE AREA. SO
FAR THE HIGHEST ACCUMULATIONS REMAIN JUST NORTH OF I30...AS RADAR
ESTIMATES STORM TOTALS OF 5 PLUS INCHES IN MC CURTAIN...SEVIER...AND
LITTLE RIVER COUNTIES. NORTHWEST FLOW WILL CONTINUE TO ESCORT A
SERIES OF SHORT WAVES ACROSS THE AREA THIS PERIOD...SO A DECENT
CHANCE OF RAINFALL REMAINS IN THE FORECAST. THE FRONTAL BOUNDARY
IS EXPECTED TO LINGER AROUND THE I30 CORRIDOR AGAIN TODAY...SO
THIS WILL BE THE FOCUS FOR HEAVIEST RAINFALL AS CONVERGENCE ALONG
THE BOUNDARY WILL ENHANCE THUNDERSTORM GROWTH. THE MODELS BRING
SOME MID TO UPPER LEVEL DRY AIR INTO THE AREA...THIS EVENING SO
POPS TREND A LITTLE LOWER. HOWEVER CHANCE POPS REMAIN TO RESPECT
THE NORTHWEST FLOW AND THE ACCOMPANYING DISTURBANCES. ANOTHER VERY
GOOD CHANCE OF RAIN IS EXPECTED THURSDAY...THEN POPS START A
DOWNWARD TREND AS WE MOVE INTO THE WEEKEND. TRIED TO KEEP
CONSISTENCY IN SHORT TERM TEMPS...BUT I WARMED UP A LITTLE IN THE
EXTENDED TO MOVE CLOSER TO GUIDANCE.

ELEVEN

&&

.AVIATION...

KSHV CONTINUES TO SHOW WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS
ACROSS THE REGION EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS WILL
PREVAIL FOR MOST OF THE PD...AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE REGION. MVFR TO LIFR CONDITIONS WITH GUSTY VRB WINDS
WILL OCCUR WITH CONVECTION. PDS OF SLY WINDS AT 5 TO 8 MPH AND VFR
MID DECK MIXED IN WILL OCCUR INTERMITTENTLY BETWEEN ROUNDS OF
CONVECTION. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  73  91  76  92 /  90  40  50  40  60
MLU  82  72  90  73  92 / 100  50  50  40  60
DEQ  84  70  88  73  86 /  60  50  50  40  60
TXK  83  71  89  75  89 /  80  50  50  40  60
ELD  81  71  88  74  90 / 100  50  50  40  60
TYR  88  73  92  77  92 /  60  40  40  30  60
GGG  86  73  92  76  92 /  60  40  40  30  60
LFK  88  74  93  76  94 /  60  40  40  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LAZ001>006-012>014.

OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138.

&&

11/12
Hazardous weather outlook, Jul 28, 5:17 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 AM CDT TUE JUL 28 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-281730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
617 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH CONTINUES FOR THE I20 CORRIDOR NORTHWARD...AS MORE
HEAVY RAINFALL IS EXPECTED ACROSS THE AREA TODAY. WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE AREA...AS A
SERIES OF UPPER LEVEL DISTURBANCES PASS THROUGH THE FOUR STATE
AREA TODAY. SEVERAL FLOOD ADVISORIES HAVE BEEN ISSUED THIS
MORNING WHERE STRONG THUNDERSTORMS HAVE DROPPED MORE THAN AN INCH
OF RAIN. FLOOD WARNINGS WILL BE POSSIBLE TODAY...ESPECIALLY WHERE
AN ADDITIONAL TWO TO THREE INCHES FALL NORTH OF THE I20 CORRIDOR.

CLOUDS AND RAIN ACTIVITY SHOULD INHIBIT THE ATMOSPHERE FROM
BECOMING PRIMED FOR SEVERE THUNDERSTORMS. HOWEVER SEVERAL ISOLATED
THUNDERSTORM HAVE SHOWN SOME ROTATION THIS MORNING...A THREAT FOR
DAMAGING STRAIGHT LINE WINDS OR TORNADOES WILL HAVE TO BE
MONITORED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ACTIVE WEEK CONTINUES...WITH A DECENT CHANCE OF SHOWERS AND
THUNDERSTORMS FORECASTED THROUGH THE END OF THE WORK WEEK. FLOODING
WILL BE THE MAIN THREAT...BUT SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE.
CITIZENS SHOULD MONITOR THE HAZARDOUS WEATHER OUTLOOK DAILY FOR
FURTHER DEVELOPMENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.

LAZ010-011-017>022-TXZ149>153-165>167-281730-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
617 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO FLOODING PROBLEMS SHOULD BE OBSERVED SOUTH OF INTERSTATE
20...HOWEVER SEVERE THUNDERSTORMS WEATHER MAY TO BE MONITORED IN
THIS AREA. WITH THE BEST POTENTIAL FOR DECENT DAYTIME HEATING...THE
ATMOSPHERE MAY BECOME PRIMED QUICKLY FOR SEVERE THUNDERSTORMS.
SMALL HAIL...DAMAGING WINDS...AND POSSIBLE ISOLATED TORNADOES WILL
HAVE TO MONITORED ON THUNDERSTORM THAT DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

N ACTIVE WEEK CONTINUES...WITH A DECENT CHANCE OF SHOWERS AND
THUNDERSTORMS FORECASTED THROUGH THE END OF THE WORK WEEK. FLOODING
WILL BE THE MAIN THREAT...BUT SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE.
CITIZENS SHOULD MONITOR THE HAZARDOUS WEATHER OUTLOOK DAILY FOR
FURTHER DEVELOPMENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT.

PARKER

In the hours before

Special weather statement, Jul 28, 3:59 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
459 AM CDT TUE JUL 28 2009

TXZ097-112-281045-
BOWIE-CASS-
459 AM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     BOWIE AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...BIVINS...MAUD...NEW BOSTON...QUEEN CITY...REDWATER AND
     SIMMS...

AT 456 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF SIMMS...MOVING EAST SOUTHEAST
AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH MAY OCCUR WITH THIS STORM.

12
Local storm report, Jul 28, 6:20 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 AM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     TSTM WND DMG     6 NW PLAIN DEALING      32.97N 93.77W
07/28/2009                   BOSSIER            LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS SEVERAL TREES AND POWERLINES DOWN
            IN THE AREA.

&&

LKEYS
Special weather statement, Jul 28, 6:25 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
725 AM CDT TUE JUL 28 2009

ARZ072-LAZ002-003-281330-
BOSSIER-COLUMBIA-WEBSTER-
725 AM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 830 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     WELCOME...CULLEN...SAREPTA AND SPRINGHILL...

AT 723 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR CULLEN...OR NEAR SPRINGHILL...MOVING
NORTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PARKER

The radar

The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 2 heavy rain, 1 tornado. Local standard time, as filed.

Flash Flood, Marion

When
July 28, 6:50 AM CST to 7:15 AM CST
Where
Marion County, 4.91 mi NW of Orrs to 4.48 mi WNW of Orrs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.880, -94.580

Report of water completely covering the Josey County Road two miles southwest of Avinger, Texas.

Flash Flood, Upshur

When
July 28, 7:35 AM CST to 10:30 AM CST
Where
Upshur County, 1.78 mi WNW of Gilmer to 0.64 mi E of Enoch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.742, -94.957

Excessive heavy rainfall resulted in high water across several roads in and near town.

Flash Flood, Cass

When
July 28, 7:53 AM CST to 11:15 AM CST
Where
Cass County, 2.54 mi NNE of Atlanta Muni Arpt to 1.34 mi ENE of Atlanta Muni Arpt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
33.133, -94.181

Numerous roads and highways were underwater in Atlanta, Texas. Several roads were closed. Water was also reported in a few homes in town with evacuations needed. Several high water vehicle rescues were also reported in town. Several roads were also washed out including FM 1841.

Flash Flood, Harrison

When
July 28, 7:55 AM CST to 10:30 AM CST
Where
Harrison County, 2.99 mi NNW of Marshall to 1.52 mi W of Marshall
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.571, -94.386

Two feet of water was covering several roadways with many other low lying areas covered in water.

Flash Flood, Cass

When
July 28, 8:00 AM CST to 11:15 AM CST
Where
Cass County, 0.91 mi E of Atlanta Muni Arpt to 1.9 mi NNE of Atlanta Muni Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.099, -94.184

Local emergency manager reported a total of 11 high water rescues from stalled vehicles in flooded roadways around and close to the city. Four children were rescued from a flooded home on Thomas Street and another 5 homes in various portions of the city were evacuated due to flooding. Two other flood related vehicle rescues were also made in Queen City with several homes evacuated. Two residents on CR 1896 were driving on the road in a truck when they spotted a woman hanging onto a fence post in rushing flood waters with a disabled vehicle. The occupants of the truck attempted to drive the truck close enough to rescue the woman but their vehicle was also disabled by the high water. Another resident of the county road brought a boat with him and all victims were rescued.

Tornado, Harrison

When
July 28, 8:28 AM CST to 8:29 AM CST
Where
Harrison County, 2.94 mi SE of Crossroads to 3.22 mi SE of Crossroads
Rating
EF1
Path length
0.39 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.422, -94.192

An EF1 tornado touched down just north of Strickland Springs Road and just east of Grimes Road. Several trees were uprooted and snapped. Some minor damage was observed to two homes and a mobile home. A vehicle was also destroyed as a tree fell on it. There were no injuries reported. One small barn completely lost its roof. Radar signature places this area directly under a couplet. Winds were estimated at 90-100 mph.

Flash Flood, Harrison

When
July 28, 8:41 AM CST to 10:30 AM CST
Where
Harrison County, 2.99 mi NNW of Marshall to 1.38 mi WSW of Marshall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.572, -94.381

Several city streets and underpasses under water in the city of Marshall, Texas.

Flash Flood, Harrison

When
July 28, 9:00 AM CST to 1:15 PM CST
Where
Harrison County, 3.46 mi NNW of Marshall to 1.94 mi SW of Marshall
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
32.576, -94.394

A daycare facility on West Houston Street was flooded.

Heavy Rain, Cass

When
July 28, 9:30 AM CST
Where
Cass County, 4.05 mi ENE of Huffins
Reported by
COOP Observer
Coordinates
33.030, -94.070

A total of 8.25 inches of rainfall was measured 6 miles northwest of Rodessa in Cass County, Texas, midnight through 930 am cst.

Flash Flood, Panola

When
July 28, 9:50 AM CST to 1:45 PM CST
Where
Panola County, 1.5 mi SSW of De Berry to 1.76 mi NW of De Berry
Cause
Heavy Rain
Reported by
Public
Coordinates
32.280, -94.180

Numerous roads were under water near Deberry, Texas.

Flash Flood, Harrison

When
July 28, 10:00 AM CST to 4:00 PM CST
Where
Harrison County, 2.19 mi W of Walkers Mill to 1.8 mi W of Walkers Mill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.580, -94.588

Page Creek was out of its banks with over a foot of water in adjacent fields. A measured 4.10 inches of rainfall fell in the 24 hour period ending at 10 am cst.

Heavy Rain, Harrison

When
July 28, 10:44 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Reported by
Amateur Radio
Coordinates
32.540, -94.350

A measured rainfall amount of 4.98 inches was reported in Marshall, Texas with the 12 hour total ending at 1000 am cst.

Flash Flood, Harrison

When
July 28, 11:23 AM CST to 1:15 PM CST
Where
Harrison County, Leigh to 0.79 mi N of Leigh
Cause
Heavy Rain
Reported by
Public
Coordinates
32.600, -94.130

Water was reported over the road at the intersection of FM 1999 and CR 9.

Flash Flood, Harrison

When
July 28, 12:44 PM CST to 4:00 PM CST
Where
Harrison County, 1.85 mi WNW of Harleton to 4.95 mi S of Uncertain
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.678, -94.600

Widespread flash flooding was reported with over 50 roads across the county closed at one point. Water ranged from one to three feet deep across most roads. Some of these roads were washed out including Walker's Mill Road, the intersection of Cox and Birmingham roads as well as Stagecoach Road. South Washington Avenue also reported some damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188132, 188134, 188139, 188141, 188200, 188481, 188167, 188201, 188171, 188181, 188192, 188195, 188197, 188199.